More information about text formats
We read with great interest the article by Voulgari et al, recently published in the Journal, reporting a series of patients with Rheumatoid arthritis (RA) who developed Granuloma annulare (GA) under anti-TNF therapy . We would like to bring attention to some key points and shed
light on a specific differential diagnoses associated with RA the authors did not discuss.
GA is a benign, asymptomatic, sel...
GA is a benign, asymptomatic, self-limited, difficult to treat, papular eruption of unknown etiology. The possible role of immune dysregulation induced by immunosuppressive drugs in the pathogenesis of GA has been pointed out . According to a prospective study, cutaneous manifestations occur under TNF-alpha blocking therapy in 25% of all cases:
(i) infection (11%), (ii) eczema (7%) and (iii) drug-related eruptions (5%) . As mentionned by the authors, GA has been formerly reported under TNF-alpha blocker . However, a successful treatment of generalized GA by infliximab rises controversy .
Drug-induced eruption diagnosis is based on several criteria : (i) development after the onset of the treatment and persistence throughout the exposure, (ii) clearance after drug withdrawal, (iii) relapse in case
of rechallenge and (iv) elimination of other potential causes for the eruption . Here, the authors barely succeeded in fulfilling one to two criteria. Indeed, in only 2 cases, GA disappeared after drug withdrawal, while a local corticosteroid therapy was applied. In the 7 remaining cases, treatment was maintained and GA resolved under corticosteroid ointment. In our own experience, drug-induced GA is difficult to treat if the culprit treatment is maintained . In the absence of withdrawal of
the anti-TNF therapy, Flendrie et al observed that the lesions usually recur in most cases . Moreover, the authors never reintroduced the therapy to confirm whether or not it was truly involved [1,3]. In their series, Flendrie et al observed that drug-induced eruption mostly occurredduring the first 5 months . Others have reported reaction with longer delays . Here, eruption always occurred within 1 to 2 years. Besides, none of the patients under anti-TNF therapy for ankylosing spondylitis
developed GA. Such restriction to one disease is rather unusual and is notin favour of a drug-induced reaction. For instance, a methotrexate-inducedcutaneous eruption was described in patients with various rheumatic disease .
At last, the authors did not discuss a potential differential diagnosis called palisaded neutrophilic granulomatous dermatitis (PNGD). This disease, with a broad spectrum of clinical lesions and histological
patterns, has been described mostly in patients with underlying RA [10,11]. Clinical lesions include: papules, nodules, annular lesions, linear bands or urticarial lesions. They commonly occur on the extensor surfaces of the extremities but may also affect other parts of the body.
The histology may also disclose variable changes ranging from urticaria like infiltrates to leucocytoclastic vasculitis and granulomas annulare . SPA has never been associated to date with GA or PNGD, which may
explain the lack of "drug-induced GA" in the present series.
We believe that most of the reported cases of so-called “anti-TNF induced GA” might be PNGD associated with RA [10,11]. In two cases, anti-TNF was withdrawn with efficiency. Rechallenge of the therapy may give the final
answer, whether or not the drug was implicated in theses eruptions.
1. Voulgari PV, Markatseli TE, Exarchou SA, Zioga A, Drosos AA. Granuloma annulare induced by anti-tumor necrosis factor therapy. Ann Rheum Dis 2007 Aug 29.
2. Paul M, Cribier B, Heid E, Grosshans E, Lipsker D. Generalized granuloma annulare and drug-induced immunodeficiency. Ann Dermatol Venereol 2004;131:1051-1054.
3. Flendrie M, Vissers WH, Creemers MC, de Jong EM, van de Kerkhof PC, van Riel PL. Dermatological conditions during TNF-alpha-blocking therapy in patients with rheumatoid arthritis: a prospective study. Arthritis Res
4. Devos SA, Van Den Bossche N, De Vos M, Naeyaert JM. Adverse skin reactions to anti-TNF-alpha monoclonal antibody therapy. Dermatology 2003;206(4):388-390.
5. Hertl MS, Haendle I, Schuler G, Hertl M. Rapid improvement of recalcitrant disseminated granuloma annulare upon treatment with the tumour necrosis factor-alpha inhibitor, infliximab. Br J Dermatol 2005;152:552-555.
6. Begaud B, Evreux JC, Jouglard J, Lagier G. Imputation of the unexpected or toxic effects of drugs. Actualization of the method used in France. Thérapie 1985;40:111-118.
7. Kluger N, Moguelet P, Chaslin-Ferbus D, Khosrotehrani K, Aractingi S. Generalized interstitial granuloma annulare induced by pegylated interferon-alpha. Dermatology 2006;213:248-249.
8. Lebas D, Staumont-Sallé D, Solau-Gervais E, Flipo RM, Delaporte E. Cutaneous manifestations during treatment with TNF-alpha blockers: 11 cases. Ann Dermatol Venereol 2007;134:337-342.
9. Goerttler E, Kutzner H, Peter HH, Requena L. Methotrexate-induced papular eruption in patients with rheumatic diseases: a distinctive adverse cutaneous reaction produced by methotrexate in patients with
collagen vascular diseases. J Am Acad Dermatol 1999;40:702-707.
10. Sangueza OP, Caudell MD, Mengesha YM, Davis LS, Barnes CJ, Griffin JE, Fleischer AB, Jorizzo JL. Palisaded neutrophilic granulomatous dermatitis in rheumatoid arthritis. J Am Acad Dermatol 2002;47:251-257.
11. Bremner R, Simpson E, White CR, Morrison L, Deodhar A. Palisaded neutrophilic and granulomatous dermatitis: an unusual cutaneous manifestation of immune-mediated disorders. Semin Arthritis Rheum 2004;34:610-616.
Jump to comment:
Dear Editor, We read with great interest the article by Voulgari et al, recently published in the Journal, reporting a series of patients with Rheumatoid arthritis (RA) who developed Granuloma annulare (GA) under anti-TNF therapy . We would like to bring attention to some key points and shed light on a specific differential diagnoses associated with RA the authors did not discuss.
GA is a benign, asymptomatic, sel...